Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 26, NWS Birmingham, AL

March 30, 2002Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 30, 2002, 2:34 AM CST for Marion County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2002, 2:34 AM CST (08:34 UTC)
Expired
Mar 30, 2002, 3:00 AM CST
In force
26 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Marion County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 1:00 AM CSTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2002-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2002-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1146 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1460 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.6
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

375 
WUUS54 KBMX 300834
SVRBHM
ALC093-300900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 AM CST SAT MAR 30 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN NORTHWEST ALABAMA

* UNTIL 300 AM CST

* AT 228 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BRILLIANT...MOVING EAST AT 35 MPH.

* LOCATIONS IN OR NEAR THE PATH OF STORM ARE ACROSS SOUTHEASTERN 
MARION COUNTY.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1, 800, 8 5 6, 0 7 5 8.

LAT...LON 3393 8784 3392 8775 3392 8766 3414 8765
          3413 8778

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:19 AM CST, 15 minutes earlier.

Area forecast discussion, Mar 30, 2:19 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
219 AM CST SAT MAR 30 2002

QUITE BUSY EARLY THIS MORNING...WITH SEVERE THUNDERSTORM WATCH 54 IN
EFFECT UNTIL 5 AM.  PLAN TO MAKE ONLY MINOR CHANGES TO PREVIOUS
FORECAST.  LATEST ETA RUN HAS VORTICITY MAXIMUM...ASSOCIATED
WITH UPPER-LEVEL LOW OVER NORTH MEXICO...MOVING ACROSS FORECAST
AREA SUNDAY AFTERNOON.  CONVECTION SHOULD CONTINUE TO BE FAIRLY
ACTIVE OVER THE FORECAST AREA THIS WEEKEND.  EXPECT HEAVIEST RAINFALL
AMOUNTS OVER NORTHERN THIRD COUNTIES...WITH SEVERE WEATHER
THREAT PICKING UP AGAIN ON SUNDAY OVER ENTIRE FORECAST AREA.

PRELIMINARY NUMBERS...
HSV 66/54 67/43 66 88920
BHM 70/60 73/44 69 97920
MGM 80/63 78/51 73 64630

.BHM...NONE.

70

In the hours before

Local storm report, Mar 29, 9:21 PM CST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
921 PM CST FRI MAR 29 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    NEWBURG                   AL   0.88 IN HAIL
03/29/02   FRANKLIN                       NICKEL SIZE HAIL WAS
                                          REPORTED IN EASTERN
                                          FRANKLIN COUNTY NEAR
                                          NEWBURG.

0905 PM    HATTON                    AL   0.88 IN HAIL
03/29/02   LAWRENCE                       NICKEL SIZE HAIL FELL
                                          ACROSS WESTERN LAWRENCE
                                          NEAR HATTON.

0909 PM    MOULTON                   AL   0.88 IN HAIL
03/29/02   LAWRENCE                       NICKEL SIZE HAIL WAS
                                          REPORTED IN MOULTON.
Local storm report, Mar 29, 11:17 PM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1117 PM CST FRI MAR 29 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    7NE MOULTON               AL   0.88 IN HAIL
03/29/02   LAWRENCE                       NICKEL SIZE HAIL WAS
                                          REPORTED NEAR CADDO.

935  PM    TRINITY                   AL   0.88 IN HAIL
03/29/02   MORGAN                         NICKEL SIZE HAIL WAS
                                          REPORTED NEAR TRINITY.

0935 PM    4E MOULTON                AL   1.00 IN HAIL
03/29/02   LAWRENCE                       QUARTER SIZE HAIL WAS
                                          REPORTED EAST OF MOULTON
                                          NEAR THE COUNTY LINE.

0935 PM    7NE MOULTON               AL   1.75 IN HAIL
03/29/02   LAWRENCE                       GOLF BALL SIZE HAIL WAS
                                          REPORTED NEAR CADDO.

1008 PM    4E MOULTON                AL   FUNNEL CLOUD
03/29/02   LAWRENCE                       POSSIBLE TORNADO REPORTED
                                          JUST EAST OF MOULTON BY
                                          FIRE FIGHTER.

1020 PM    NEEL                      AL   2.00 IN HAIL
03/29/02   MORGAN                         TWO INCH DIAMETER SIZE
                                          HAIL WAS REPORTED NEAR
                                          THE CITY OF NEEL.
Local storm report, Mar 30, 12:35 AM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1235 AM CST SAT MAR 30 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 PM    3SE ARAB                  AL   WIND DAMAGE
03/30/02   MARSHALL                       SEVERAL TREES AND POWER
                                          LINES DOWN FROM JUST EAST
                                          OF ARAB TO NEAR
                                          ALBERTVILLE. ONE HOME HAD
                                          STRUCTURAL DAMAGE.
                                          POSSIBLE TORNADO.
Local storm report, Mar 30, 12:49 AM CST, 1 hour 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1249 AM CST SAT MAR 30 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    NEWBURG                   AL   0.88 IN HAIL
03/29/02   FRANKLIN                       NICKEL SIZE HAIL WAS
                                          REPORTED IN EASTERN
                                          FRANKLIN COUNTY NEAR
                                          NEWBURG.

0905 PM    HATTON                    AL   0.88 IN HAIL
03/29/02   LAWRENCE                       NICKEL SIZE HAIL FELL
                                          ACROSS WESTERN LAWRENCE
                                          NEAR HATTON.

0909 PM    MOULTON                   AL   0.88 IN HAIL
03/29/02   LAWRENCE                       NICKEL SIZE HAIL WAS
                                          REPORTED IN MOULTON.

0930 PM    7NE MOULTON               AL   0.88 IN HAIL
03/29/02   LAWRENCE                       NICKEL SIZE HAIL WAS
                                          REPORTED NEAR CADDO.

935  PM    TRINITY                   AL   0.88 IN HAIL
03/29/02   MORGAN                         NICKEL SIZE HAIL WAS
                                          REPORTED NEAR TRINITY.

0935 PM    4E MOULTON                AL   1.00 IN HAIL
03/29/02   LAWRENCE                       QUARTER SIZE HAIL WAS
                                          REPORTED EAST OF MOULTON
                                          NEAR THE COUNTY LINE.

0935 PM    7NE MOULTON               AL   1.75 IN HAIL
03/29/02   LAWRENCE                       GOLF BALL SIZE HAIL WAS
                                          REPORTED NEAR CADDO.

1008 PM    4E MOULTON                AL   FUNNEL CLOUD
03/29/02   LAWRENCE                       POSSIBLE TORNADO REPORTED
                                          JUST EAST OF MOULTON BY
                                          FIRE FIGHTER.

1020 PM    NEEL                      AL   2.00 IN HAIL
03/29/02   MORGAN                         TWO INCH DIAMETER SIZE
                                          HAIL WAS REPORTED NEAR
                                          THE CITY OF NEEL.

1125 PM    3SE ARAB                  AL   WIND DAMAGE
03/29/02   MARSHALL                       SEVERAL TREES AND POWER
                                          LINES DOWN FROM JUST EAST
                                          OF ARAB TO NEAR
                                          ALBERTVILLE. ONE HOME HAD
                                          STRUCTURAL DAMAGE.
                                          POSSIBLE TORNADO.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 8:41 PM CSTSevere Thunderstorm WarningBMXFranklin34 min
Mar 29, 8:56 PM CSTSevere Thunderstorm WarningBMXLawrence64 min
Mar 29, 9:18 PM CSTSevere Thunderstorm WarningBMXMorgan57 min
Mar 29, 9:30 PM CSTSevere Thunderstorm WarningBMXFranklin45 min
Mar 29, 9:38 PM CSTTornado WarningBMXMorgan52 min
Mar 29, 9:39 PM CSTSevere Thunderstorm WarningBMXLimestone36 min
Mar 29, 9:59 PM CSTSevere Thunderstorm WarningBMXLawrence46 min
Mar 29, 10:00 PM CSTSevere Thunderstorm WarningBMXMadison45 min
Mar 29, 10:08 PM CSTTornado WarningBMXLawrence37 min
Mar 29, 10:19 PM CSTTornado WarningBMXMadison41 min
Mar 29, 10:27 PM CSTTornado WarningBMXMarshall48 min
Mar 29, 10:28 PM CSTTornado WarningBMXMorgan47 min
Mar 29, 11:10 PM CSTTornado WarningBMXCullman20 min
Mar 29, 11:11 PM CSTTornado WarningBMXMarshall34 min
Mar 29, 11:22 PM CSTTornado WarningBMXDeKalb38 min
Mar 29, 11:44 PM CSTTornado WarningBMXMarshall31 min
Mar 29, 11:55 PM CSTTornado WarningBMXDeKalb65 min
Mar 30, 12:04 AM CSTTornado WarningBMXEtowah41 min
Mar 30, 12:05 AM CSTTornado WarningBMXCherokee40 min
Mar 30, 12:45 AM CSTSevere Thunderstorm WarningBMXCherokee30 min
Mar 30, 1:39 AM CSTSevere Thunderstorm WarningBMXMarshall51 min
Mar 30, 1:40 AM CSTSevere Thunderstorm WarningBMXLamar, Marion50 min
Mar 30, 1:45 AM CSTSevere Thunderstorm WarningBMXCullman45 min
Mar 30, 2:26 AM CSTSevere Thunderstorm WarningBMXFayette49 min
Mar 30, 2:43 AM CSTSevere Thunderstorm WarningBMXWalker47 min
Mar 30, 3:16 AM CSTSevere Thunderstorm WarningBMXCullman, Winston44 min
Mar 30, 9:35 AM CSTSevere Thunderstorm WarningBMXTuscaloosa25 min
Mar 30, 9:58 AM CSTSevere Thunderstorm WarningBMXJefferson47 min
Mar 30, 10:34 AM CSTSevere Thunderstorm WarningBMXShelby41 min
Mar 30, 10:47 AM CSTSevere Thunderstorm WarningBMXJefferson38 min
Mar 30, 11:13 AM CSTSevere Thunderstorm WarningBMXShelby17 min
Mar 30, 11:18 AM CSTSevere Thunderstorm WarningBMXTalladega42 min
Mar 30, 11:45 AM CSTSevere Thunderstorm WarningBMXClay45 min
Mar 30, 12:04 PM CSTSevere Thunderstorm WarningBMXTalladega41 min
Mar 30, 12:10 PM CSTSevere Thunderstorm WarningBMXRandolph35 min
Mar 30, 12:40 PM CSTSevere Thunderstorm WarningBMXRandolph20 min
Mar 30, 2:23 PM CSTSevere Thunderstorm WarningBMXBibb37 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.